Alert archive / Georgia / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 170, NWS Tallahassee, FL
NWS Tallahassee, FL issued this severe thunderstorm warning at Jun 17, 2016, 8:56 PM EDT for 6 counties in Georgia. It was in force for 64 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 17, 2016, 8:56 PM EDT (00:56 UTC)
- Expired
- Jun 17, 2016, 10:00 PM EDT
- In force
- 64 min
- Issued by
- NWS Tallahassee, FL
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
Counties Ben Hill County, GA, Berrien County, GA, Irwin County, GA, Tift County, GA, Turner County, GA, Worth County, GA
The radar
The Moody AFB radar (KVAX), 89 km from the middle of the area, began a volume at 00:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 17, 9:34 PM EDT | TSTM WND DMG | Ashburn, GA | NUMEROUS TREES AND POWER LINES DOWN ACROSS THE COUNTY |
| Jun 17, 9:40 PM EDT | TSTM WND DMG | Fitzgerald, GA | NUMEROUS TREES AND POWERLINES DOWN IN AND AROUND THE AREA |
| Jun 17, 9:41 PM EDT | TSTM WND DMG | 1 N Ocilla, GA | PICTURE ON SOCIAL MEDIA OF A PECAN TREE SNAPPED JUST NORTH OF OCILLA |
| Jun 17, 9:45 PM EDT | TSTM WND DMG | Ocilla, GA | TREES DOWN ALONG A 10 MILE STRETCH OF HWY 32 E FROM OCILLA TO THE IRWIN COUNTY LINE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 38 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 17, 5:08 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 0.9 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 532 J/kg
- Mixed-layer CIN
- -270 J/kg
- Mixed-layer LCL
- 1492 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- -53 m²/s²
- 0-3 km storm-relative helicity
- 67 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted.
278
WUUS52 KTAE 180056
SVRTAE
GAC017-019-155-277-287-321-180200-
/O.NEW.KTAE.SV.W.0170.160618T0056Z-160618T0200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
856 PM EDT FRI JUN 17 2016
THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN BERRIEN COUNTY IN SOUTH CENTRAL GEORGIA...
TURNER COUNTY IN SOUTH CENTRAL GEORGIA...
TIFT COUNTY IN SOUTH CENTRAL GEORGIA...
IRWIN COUNTY IN SOUTH CENTRAL GEORGIA...
EASTERN WORTH COUNTY IN SOUTH CENTRAL GEORGIA...
BEN HILL COUNTY IN SOUTH CENTRAL GEORGIA...
* UNTIL 1000 PM EDT
* AT 855 PM EDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 7 MILES NORTHEAST OF JACKSONVILLE TO 6 MILES WEST OF
ARABI...MOVING SOUTHEAST AT 30 MPH.
HAZARD...60 MPH WIND GUSTS AND NICKEL SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
FITZGERALD...OCILLA...TIFTON...ASHBURN...ENIGMA...TY TY...ALAPAHA...
PHILLIPSBURG...UNIONVILLE...MYSTIC...WORTH...TERRELL...SYCAMORE...SUMNER...
REBECCA...WRAY...QUEENSLAND...ARP...FITZGERALD MUNICIPAL A/P AND
COVERDALE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3166 8300 3161 8306 3155 8306 3148 8311
3146 8315 3140 8314 3138 8311 3137 8371
3184 8389 3180 8380 3180 8361 3185 8361
3185 8318 3181 8313 3182 8311 3178 8303
3178 8300
TIME...MOT...LOC 0055Z 336DEG 25KT 3188 8289 3187 8385
HAIL...0.88IN
WIND...60MPH
$$
55-SCHOLL2 follow-up statements
456
WWUS52 KTAE 180131
SVSTAE
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
931 PM EDT FRI JUN 17 2016
GAC017-019-155-277-287-321-180200-
/O.CON.KTAE.SV.W.0170.000000T0000Z-160618T0200Z/
BERRIEN GA-TURNER GA-TIFT GA-IRWIN GA-WORTH GA-BEN HILL GA-
931 PM EDT FRI JUN 17 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM EDT
FOR NORTHERN BERRIEN...TURNER...TIFT...IRWIN...EASTERN WORTH AND BEN
HILL COUNTIES...
AT 930 PM EDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR WEST GREEN TO 6 MILES SOUTHWEST OF ASHBURN...
MOVING SOUTHEAST AT 30 MPH.
HAZARD...60 MPH WIND GUSTS AND NICKEL SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
TIFTON...FITZGERALD...OCILLA...ASHBURN...ENIGMA...TY TY...ALAPAHA...
UNIONVILLE...MYSTIC...PHILLIPSBURG...WORTH...TERRELL...SYCAMORE...SUMNER...
REBECCA...IRWINVILLE AIRPORT...QUEENSLAND...WRAY...PINETTA AND ARP.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3166 8300 3161 8306 3155 8306 3148 8311
3146 8315 3140 8314 3138 8311 3137 8371
3180 8380 3180 8361 3185 8361 3185 8318
3181 8313 3182 8311 3178 8303 3178 8300
TIME...MOT...LOC 0130Z 336DEG 25KT 3166 8278 3165 8374
HAIL...0.88IN
WIND...60MPH
$$
55-SCHOLL781
WWUS52 KTAE 180145
SVSTAE
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
945 PM EDT FRI JUN 17 2016
GAC017-019-155-277-287-321-180200-
/O.CON.KTAE.SV.W.0170.000000T0000Z-160618T0200Z/
BERRIEN GA-TURNER GA-TIFT GA-IRWIN GA-WORTH GA-BEN HILL GA-
945 PM EDT FRI JUN 17 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM EDT
FOR NORTHERN BERRIEN...CENTRAL TURNER...TIFT...IRWIN...SOUTHEASTERN
WORTH AND BEN HILL COUNTIES...
AT 944 PM EDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM WEST GREEN TO 6 MILES NORTHEAST OF POULAN...MOVING
SOUTHEAST AT 30 MPH.
HAZARD...60 MPH WIND GUSTS AND NICKEL SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
TIFTON...FITZGERALD...OCILLA...ASHBURN...ENIGMA...TY TY...ALAPAHA...
UNIONVILLE...MYSTIC...PHILLIPSBURG...SYCAMORE...IRWINVILLE AIRPORT...WRAY...
PINETTA...ARP...INAHA...FITZGERALD MUNICIPAL A/P...OSIERFIELD...ASHTON AND
HARDING.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3166 8300 3161 8306 3155 8306 3148 8311
3146 8315 3140 8314 3138 8311 3137 8371
3171 8370 3178 8358 3180 8317 3181 8313
3182 8311 3178 8303 3178 8300
TIME...MOT...LOC 0144Z 336DEG 25KT 3158 8274 3157 8370
HAIL...0.88IN
WIND...60MPH
$$
55-SCHOLLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 4:00 PM EDT, 4 hours 56 minutes earlier.
Area forecast discussion, Jun 17, 4:00 PM EDT, 4 hours 56 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
400 PM EDT FRI JUN 17 2016
.NEAR TERM [Through Tonight]...
Convection got off to a late morning start across the Florida big
bend area and has been concentrated across the Florida counties
through early afternoon. An expansive outflow boundary can be seen
on the TLH 88-D moving northward into southern Georgia with storms
firing along and ahead of it with storms moving generally
southeastward. The risk of severe weather is increasing with
increasing instability and mid level lapse rates. Adding to the mix
is a complex of storms developing across northern Mississippi
eastward to northern Georgia currently and moving southeastward.
Local models have a good handle on this complex as it chugs
southeastward toward our CWA. Timing of these storms entering our
Alabama counties is around 22Z then entering our western Florida
counties an hour or so later. Given the thermodynamic profile,
damaging winds is the main threat followed by large hail. SPC has
issued a SEVERE THUNDERSTORM WATCH for our southeast Alabama
counties through 9 PM CDT. It is possible that a local extension of
this watch may be needed for our western Florida counties this
evening. Instability will wane after sunset with an overall
weakening of convection by late evening.
.SHORT TERM [Saturday Through Sunday Night]...
A cold front will be situated across the CWA Saturday morning and
sink south of the area by Saturday night. Enough moisture and
instability will remain for convection to develop Saturday. Hi-res
models clearly show the focus in the southern half of the CWA
while other models suggest potential extending further north. Have
kept the highest PoPs (40-50%) for Saturday across the southern
part of the CWA with 20-30% across the north. By Sunday, high
pressure builds into the CWA from the mid-Atlantic, bringing drier
air into the CWA, with convection mainly limited to the marine
area.
Maximum temperatures through the short term will be near to below
normal.
.LONG TERM [Monday Through Friday]...
Surface high pressure will dominate initially in the long term
with dry conditions across the CWA. This will weaken some mid-week
as a front sinks into the TN valley. Rain chances will return for
late in the week as the front sinks southward.
&&
.AVIATION [Through 18Z Saturday]...
Showers and thunderstorms will become more numerous this evening.
Thunderstorms will contain gusty winds and some could be severe.
Expect VFR conditions outside of thunderstorms. By midnight
showers and storms will become more isolated.
&&
.MARINE...
Moderate westerly winds will continue through tonight with small
craft exercise caution conditions. Winds will increase Saturday
night to Sunday night with brief Small Craft Advisory conditions
possible. After this, winds and seas will remain lower through
the remainder of the week.
&&
.FIRE WEATHER...
A moist airmass will preclude red flag conditions for the next
several days.
&&
.HYDROLOGY...
While widespread flooding is not expected, widespread showers and
thunderstorms are expected this evening with scattered storms
tomorrow. This could lead to localized heavy rainfall with
localized flooding of low lying and poor drainage areas,
especially in urban locations. Significant rises on local rivers
are not expected. Drier conditions are expected beginning
Sunday.
&&
.PRELIMINARY POINT TEMPS/POPS...
Tallahassee 75 88 72 89 69 / 60 50 30 10 10
Panama City 78 85 74 86 73 / 40 40 40 20 10
Dothan 73 86 70 87 67 / 60 30 20 10 0
Albany 72 87 68 87 66 / 70 20 20 10 10
Valdosta 72 86 69 86 65 / 60 50 20 10 0
Cross City 75 89 71 89 68 / 50 50 40 20 0
Apalachicola 78 87 75 87 73 / 40 50 40 30 10
&&
.TAE WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk until 2 AM EDT /1 AM CDT/ Saturday for
Coastal Bay-Coastal Franklin-Coastal Gulf-South Walton.
AL...Severe Thunderstorm Watch until 10 PM EDT /9 PM CDT/ tonight
for Coffee-Dale-Henry-Geneva-Houston.
GA...None.
GM...None.
&&
NEAR TERM...Scholl
SHORT TERM...Fieux
LONG TERM...Fieux
AVIATION...McDermott
MARINE...Fieux
FIRE WEATHER...Scholl
HYDROLOGY...FieuxIn the hours before
Local storm report, Jun 17, 8:24 PM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
824 PM EDT FRI JUN 17 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0731 PM TSTM WND DMG FITZGERALD 31.71N 83.25W
06/17/2016 BEN HILL GA 911 CALL CENTER
SEVERAL TREES AND POWER LINES DOWN
&&
DVDLocal storm report, Jun 17, 8:28 PM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
828 PM EDT FRI JUN 17 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0825 PM TSTM WND GST 5 SW BELLWOOD 31.12N 85.85W
06/17/2016 E60 MPH GENEVA AL TRAINED SPOTTER
SPOTTER ESTIMATED WIND GUSTS OF 60 MPH
&&
DVDLocal storm report, Jun 17, 8:35 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
835 PM EDT FRI JUN 17 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM TSTM WND DMG GEORGETOWN 31.88N 85.11W
06/17/2016 QUITMAN GA 911 CALL CENTER
TREES DOWN IN QUITMAN COUNTY
&&
DVDLocal storm report, Jun 17, 8:38 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
838 PM EDT FRI JUN 17 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0835 PM TSTM WND DMG 4 NW DOTHAN 31.26N 85.44W
06/17/2016 HOUSTON AL BROADCAST MEDIA
TREE DOWN ON HIGHWAY 231 NORTH OF DOTHAN BLOCKING NORTH
BOUND LAND
&&
DVDLocal storm report, Jun 17, 8:49 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
849 PM EDT FRI JUN 17 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0840 PM TSTM WND DMG 2 NNW TAYLOR 31.19N 85.48W
06/17/2016 HOUSTON AL TRAINED SPOTTER
TREE DOWN COUNTY ROAD 68 BETWEEN TRAWICK AND BRANNON
STAND ROAD
&&
DVDLocal storm report, Jun 17, 8:56 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
856 PM EDT FRI JUN 17 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 PM TSTM WND DMG SHELLMAN 31.76N 84.62W
06/17/2016 RANDOLPH GA LAW ENFORCEMENT
A FEW TREES AND POWER LINES DOWN IN THE SHELLMAN AREA
&&
DVDThe office that day
Everything else NWS Tallahassee, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 17, 8:12 PM EDT | Severe Thunderstorm Warning | TAE | Calhoun, Clay, Early, Quitman, Randolph, Terrell | 78 min |
| Jun 17, 9:01 PM EDT | Severe Thunderstorm Warning | TAE | Decatur, Miller, Seminole | 29 min |
| Jun 17, 9:56 PM EDT | Severe Thunderstorm Warning | TAE | Berrien, Colquitt, Cook, Irwin, Lanier, Lowndes and 2 more | 31 min |
| Jun 17, 10:31 PM EDT | Special Weather Statement | TAE | Berrien, Lanier | 44 min |
| Jun 18, 6:03 PM EDT | Areal Flood Advisory | TAE | Brooks, Lanier, Lowndes | 117 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.